Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 97, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2009, 2:13 PM EDT for Alamance County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2009, 2:13 PM EDT (18:13 UTC)
- Expired
- Jun 3, 2009, 2:48 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Alamance County, NC
The radar
The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:20 PM EDT | HAIL 1 | W Altamahaw, NC | HAIL THE SIZE OF QUARTERS REPORTED AT THE ALTAMAHAW-OSSIPEE ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 031813
SVRRAH
NCC001-031900-
/O.NEW.KRAH.SV.W.0097.090603T1813Z-090603T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT WED JUN 3 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 300 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALTAMAHAW...OR 7 MILES NORTHWEST OF
BURLINGTON...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
UNION RIDGE...PLEASANT GROVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
&&
LAT...LON 3624 7931 3624 7926 3610 7926 3608 7953
3624 7954 3625 7953
TIME...MOT...LOC 1814Z 243DEG 4KT 3617 7950
$$
JFB2 follow-up statements
000
WWUS52 KRAH 031833
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED JUN 3 2009
NCC001-031900-
/O.CON.KRAH.SV.W.0097.000000T0000Z-090603T1900Z/
ALAMANCE NC-
233 PM EDT WED JUN 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN ALAMANCE COUNTY...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ALTAMAHAW...OR 7 MILES NORTH OF BURLINGTON...MOVING NORTHEAST AT 5
MPH.
NICKEL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE AREAS OF NORTHERN
ALAMANCE COUNTY BETWEEN ROUTES 87 AND 49.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. REMAIN INDOORS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3624 7931 3624 7926 3610 7926 3608 7953
3624 7954 3625 7953
TIME...MOT...LOC 1832Z 243DEG 4KT 3618 7947
$$
DJF000
WWUS52 KRAH 031848
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT WED JUN 3 2009
NCC001-031855-
/O.CAN.KRAH.SV.W.0097.000000T0000Z-090603T1900Z/
ALAMANCE NC-
248 PM EDT WED JUN 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALAMANCE COUNTY IS
CANCELLED...
BETWEEN 230 PM AND 245 PM...THE THUNDERSTORM OVER NORTHERN ALAMANCE
COUNTY HAD WEAKENED. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THE STORM WAS NO LONGER SEVERE. AS A RESULT...THE SEVERE
THUNDERSTORM WARNING IS NO LONGER IN EFFECT.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS
DURING THE REST OF THE AFTERNOON. REMAIN INDOORS IF THUNDERSTORMS
MOVE NEARBY OR OVERHEAD. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR
ROOM OF A SAFE SHELTER IF A WARNING IS ISSUED.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
LAT...LON 3624 7931 3624 7926 3610 7926 3608 7953
3624 7954 3625 7953
TIME...MOT...LOC 1845Z 243DEG 4KT 3619 7945
$$
DJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM EDT, 28 minutes earlier.
Area forecast discussion, Jun 3, 1:45 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED JUN 3 2009 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO EXTEND WESTWARD INTO THE SOUTHEASTERN UNITED STATES THROUGH TONIGHT. A COLD FRONT FROM THE NORTH AND WEAK WAVES OF LOW PRESSURE FROM THE SOUTHWEST WILL CONVERGE OVER NORTH CAROLINA LATE THURSDAY THROUGH FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1120 AM... MORNING SFC ANALYSIS SHOWS A SLOW MOVING COLD FRONT NEAR THE MASON DIXON LINE. LATEST VIS SAT IMAGERY SHOWS LINGERING STRATUS ACROSS THE SOUTHERN AND CENTRAL COASTAL PLAIN LIFTING AND BURNING OFF. SOME ACCAS SEEN OUTSIDE THE WINDOW THIS MORNING. MORNING RAOB AT KGSO INDICATES SUFFICIENT INSTABILITY FOR CONVECTION WITH MLCAPES AROUND 1400 AND SB/MUCAPES OVER 2500 J/KG. DECENT LAPSE RATES ALSO SUPPORT CONVECTION. WIND FIELD HAS INCREASED SLIGHTLY FROM YESTERDAY WITH A WHOPPING 16 KTS OF BULK SHEAR IN A UNIDIRECTIONAL WSW FLOW. MUCH GREAT SHEAR IS PRESENT FURTHER NORTH ACROSS THE VIRGINIAS WHERE SPC HAS A SLIGHT RISK IN PLACE. HIRES NCEP WRF SIMULATIONS AND LOCAL RAH WRF SUGGEST THAT CONVECTION WILL FIRE AFTER 20Z AND WILL BE ISOLATED FOR MOST OF THE REMAINDER OF THE AFTERNOON. GREATER COVERAGE EXPECTED THIS EVENING AS CONVECTION IN VA MOVES S INTO NORTHERN NC. IN ADDITION...CONVECTION SHOULD DEVELOP ACROSS THE MTNS WITH DIFFERENTIAL HEATING AND THEN MOVE INTO W COUNTIES LATE IN THE DAY. HAVE RAISED POPS INTO THE SLIGHT CHC/CHC RANGE LATE THIS AFTN/EVE ACROSS THE N HALF OF THE FORECAST AREA. THREAT OF ORGANIZED SEVERE IS LACKING ALTHOUGH A LOCALIZED SEVERE CELL IS POSSIBLE. SEVERE THREAT IS STILL REMOTE THIS EVENING BUT INCREASED CONVECTIVE COVERAGE WILL REQUIRE MONITORING OF THE RADAR. SCT CONVECTION WILL WANE AFTER MIDNIGHT FROM NW TO SE. HIGH TEMPS TODAY SHOULD BE SIMILAR OR JUST A DEGREE COOLER THEN YESTERDAY AS LOWER LEVELS OF ATMOS HAVE COOLED SLIGHTLY. LOW TEMPERATURES TONIGHT SHOULD RANGE IN THE MID TO UPPER 60S. -BLAES && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 325 AM... AN APPROACHING UPPER TROUGH LOCATED IN THE MISSISSIPPI VALLEY THURSDAY MORNING WILL SLOW AND BECOME BAGGY AS RIDGING BUILDS IN THE ROCKIES. IT IS HIGHLY LIKELY TO HAVE SHORT WAVES LIFT OUT OF THE GULF REGION INTO THE CAROLINAS AHEAD OF THIS TROUGH BUT TIMING THEIR OCCURRENCE IS SUSPECT. WITH THE TROUGH STILL WEST OF THE AREA AT SUNSET FRIDAY... THURSDAY INTO FRIDAY NIGHT SHOULD BE WET WITH RAINFALL IN EXCESS OF ONE INCH IN MANY LOCATIONS BEFORE MIDNIGHT FRIDAY NIGHT. SATURDAY AND SATURDAY NIGHT DRY EXCEPT SMALL RAIN CHANCES IN THE SOUTHEAST SATURDAY WHERE MOISTURE BEST AND A SEA BREEZE MAY ACT AS A SURFACE TRIGGER. CLOUDS AND RAIN WILL SUPPRESS AFTERNOON HIGH TEMPERATURES THURSDAY... AT LOW TO MID 80S. WITH THE FRONT EXITING AND FLOW NORTH TO NORTHEAST FRIDAY...HIGH TEMPERATURES IN THE 70S... WITH UPPER 60S IN THE HIGHER ELEVATION OF THE NORTHWEST PIEDMONT. OVERNIGHT LOWS IN THE LOW TO MID 60S. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 455 AM WEDNESDAY... SUNDAY THROUGH TUESDAY: THE END OF THE WEEK... RAIN-PRODUCING TROUGH ALOFT IS FORECAST TO LINGER INVOF THE BAHAMAS THROUGH EARLY NEXT WEEK... WHILE MID LEVEL RIDGING DEVELOPS UPSTREAM OVER THE SOUTHEASTERN US. IN THE LOW LEVELS... WEAK HIGH PRESSURE WILL ACCORDINGLY SETTLE ACROSS THE CAROLINAS THROUGH THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK. HOT AND RELATIVELY MOIST LOW LEVELS BENEATH STEEPENING MID LEVEL LAPSE RATES -- OWING TO THE SOMEWHAT ATYPICALLY FAR EASTWARD PROGRESSION OF A MODIFIED EML THAT IS FORECAST TO SPREAD ACROSS THE OH VALLEY... MID ATLANTIC STATES AND PORTIONS OF THE NORTHEAST THROUGH THE MIDDLE OF NEXT WEEK -- IN CONJUNCTION WITH SUBTLE LOW AMPLITUDE IMPULSES IN WSW FLOW ALOFT... SHOULD RESULT IN AN INCREASING THREAT OF DIURNAL CONVECTION BY MONDAY AND TUESDAY. PROJECTED LOW LEVEL THICKNESSES SUGGEST HIGH TEMPERATURES SHOULD WARM INTO THE UPPER 80S TO LOWER 90S THROUGH THE PERIOD... WITH OVERNIGHT LOWS GENERALLY 65 TO 70 DEGREES. -MWS && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AS OF 145 PM MONDAY... A COLD FRONT DRAPED ACROSS THE OHIO VALLEY CONTINUES TO INCH ITS WAY SOUTHWARD THIS AFTERNOON. TSTMS DEVELOPING AHEAD OF THE FRONT AND ALONG THE EASTERN RIDGES OF THE APPALACHIANS WILL POTENTIALLY EFFECT TERMINALS ACROSS THE NORTHERN AND WESTERN PORTION OF NC INTO THE EVENING HOURS...ALTHOUGH THE SCATTERED NATURE OF THE STORMS MAKES TIMING DIFFICULT. A FEW STORMS MAY LINGER INTO THE OVERNIGHT HOURS... BUT MOST STORMS SHOULD DISSIPATE AFTER SUNSET. OTHERWISE...A SOUTHERLY 10KT WIND WILL DIMINISH SOMEWHAT OVERNIGHT...WITH THE POTENTIAL ONCE AGAIN FOR A FEW HOURS OF STRATUS TO DEVELOP ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS NEAR KFAY. A SIMILAR SCENARIO FOR THE NEXT HALF OF THE DAY ON THURSDAY...WITH A SCATTERED TO BROKEN HIGH BASED CU FIELD AND VFR CONDITIONS. THE APPROACHING COLD FRONT WILL BE NEAR THE NC/VA BORDER...AND THE CHANCE OF TSTMS WILL ACCORDINGLY INCREASE DURING THE AFTERNOON HOURS. A FEW STORMS WILL BE POSSIBLE BEFORE NOON...ESPECIALLY ACROSS THE NORTHERN TIER OF NC. LOOKING AHEAD THROUGH THE WEEKEND: A SURFACE WAVE OF LOW PRESSURE IS FORECAST TO TRACK FROM SW TO NE ALONG THE FRONT THURSDAY NIGHT INTO FRIDAY MORNING. THIS WILL EXTEND THE POTENTIAL FOR TSTMS AND PERIODS OF IFR/MVFR CONDITIONS THROUGH THE OVERNIGHT HOURS. CONDITIONS SHOULD GRADUALLY IMPROVE FRIDAY NIGHT OR SATURDAY... AND REMAIN VFR THROUGH SUNDAY... AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES LONG TERM...MWS AVIATION...SMITH
Hazardous weather outlook, Jun 3, 11:38 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1138 AM EDT WED JUN 3 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-041545- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1138 AM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT ACROSS VIRGINIA WILL APPROACH NORTH CAROLINA TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS NEAR AND ALONG THE NORTH CAROLINA VIRGINIA BORDER AFTER 6PM. AN ISOLATED STORM OR TWO MAY BECOME SEVERE WITH THE PRIMARY THREAT FROM HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL DROP INTO NORTH CAROLINA ON THURSDAY AND AN AREA OF LOW PRESSURE WILL DEVELOP AND MOVE INTO SOUTHERN NORTH CAROLINA THURSDAY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREAT IS FROM DAMAGING WINDS AND HAIL WITH AN ISOLATED TORNADO POSSIBLE IN THE SANDHILLS AND COASTAL PLAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. BLAES
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:30 PM EDT | Areal Flood Advisory | RAH | Alamance | 84 min |
| Jun 3, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 35 min |
| Jun 3, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 43 min |
| Jun 3, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 52 min |
| Jun 3, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| Jun 3, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 58 min |
| Jun 3, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 38 min |
| Jun 3, 5:45 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Jun 3, 6:02 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 58 min |
| Jun 3, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| Jun 3, 7:36 PM EDT | Flash Flood Warning | RAH | Alamance, Guilford | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.